Alert archive / Nebraska / Tornado Warnings in 2024

Tornado Warning 18, NWS North Platte, NE

June 2, 2024Custer County, Lincoln County, Logan County, Nebraska

NWS North Platte, NE issued this tornado warning at Jun 2, 2024, 8:02 PM CDT for Custer County, Lincoln County, Logan County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2024, 8:02 PM CDT (01:02 UTC)
Expired
Jun 2, 2024, 8:30 PM CDT
In force
28 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Custer County, NE, Lincoln County, NE, Logan County, NE

The radar

The North Platte radar (KLNX), 78 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 8:12 PM CDTTSTM WND GST 658 W Callaway, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:22 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2371 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
1.3
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted.

579 
WFUS53 KLBF 030102
TORLBF
NEC041-111-113-030130-
/O.NEW.KLBF.TO.W.0018.240603T0102Z-240603T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
802 PM CDT Sun Jun 2 2024

The National Weather Service in North Platte has issued a

* Tornado Warning for...
  Northeastern Lincoln County in southwestern Nebraska...
  Southeastern Logan County in west central Nebraska...
  Southwestern Custer County in central Nebraska...

* Until 830 PM CDT.

* At 802 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Arnold, or 14 miles southeast of Stapleton, moving
  east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Arnold around 810 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Finchville and Milldale.

This includes Highway 92 between mile markers 243 and 252.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

&&

LAT...LON 4132 10034 4144 10032 4144 9985 4116 9988
TIME...MOT...LOC 0102Z 273DEG 26KT 4139 10026 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

NMJ
2 follow-up statements
832 
WWUS53 KLBF 030116
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
816 PM CDT Sun Jun 2 2024

NEC111-113-030125-
/O.CAN.KLBF.TO.W.0018.000000T0000Z-240603T0130Z/
Lincoln NE-Logan NE-
816 PM CDT Sun Jun 2 2024

...THE TORNADO WARNING FOR NORTHEASTERN LINCOLN AND SOUTHEASTERN
LOGAN COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has exited the 
warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.

LAT...LON 4144 9985 4116 9988 4127 10021 4144 10022
TIME...MOT...LOC 0115Z 278DEG 42KT 4134 10003 

$$

NEC041-030130-
/O.CON.KLBF.TO.W.0018.000000T0000Z-240603T0130Z/
Custer NE-
816 PM CDT Sun Jun 2 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHWESTERN CUSTER COUNTY...

At 815 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Callaway, or 20 miles west of Broken Bow, moving
east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Callaway around 820 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Finchville and Milldale.

This includes Highway 92 between mile markers 248 and 252.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4144 9985 4116 9988 4127 10021 4144 10022
TIME...MOT...LOC 0115Z 278DEG 42KT 4134 10003 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

NMJ
390 
WWUS53 KLBF 030126
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
826 PM CDT Sun Jun 2 2024

NEC041-030136-
/O.EXP.KLBF.TO.W.0018.000000T0000Z-240603T0130Z/
Custer NE-
826 PM CDT Sun Jun 2 2024

...THE TORNADO WARNING FOR SOUTHWESTERN CUSTER COUNTY WILL EXPIRE AT
830 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.

Remember, a Severe Thunderstorm Warning still remains in effect for
Custer County.

LAT...LON 4144 9985 4116 9988 4127 10021 4144 10022
TIME...MOT...LOC 0126Z 273DEG 26KT 4134 9993 

$$

NMJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jun 2, 6:28 PM CDT, 1 hour 34 minutes earlier. Its key messages:

  • Potential for a high impact severe event this afternoon through this evening with damaging winds at or above 75mph and large to very large hail in excess of 2" diameter across central and western Nebraska. A brief tornado or two will also be possible.
  • Low confidence but potential for a corridor of significant damage from wind driven hail this evening across western Nebraska, as initial supercells begin to grow upscale into a line.
  • Thunderstorm chances persist into Monday and Tuesday, though the threat for severe weather appears low at this time, then quiet weather through midweek.
Area forecast discussion, Jun 2, 6:28 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
628 PM CDT Sun Jun 2 2024

.KEY MESSAGES...

- Potential for a high impact severe event this afternoon
  through this evening with damaging winds at or above 75mph and
  large to very large hail in excess of 2" diameter across
  central and western Nebraska. A brief tornado or two will also
  be possible.

- Low confidence but potential for a corridor of significant
  damage from wind driven hail this evening across western
  Nebraska, as initial supercells begin to grow upscale into a
  line.

- Thunderstorm chances persist into Monday and Tuesday, though
  the threat for severe weather appears low at this time, then
  quiet weather through midweek.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 225 PM CDT Sun Jun 2 2024

Another round of overnight convection has moved off to our east, though
visible satellite imagery clearly shows lingering outflow boundaries
with more stable air lingering across central and western
Nebraska from roughly Imperial up through O'Neill. Further to
the west with little cloud cover diurnal heating has been in
full swing with SBCAPE values already approaching 4000J/kg in
the western sandhills. Anticipate destabilization will continue
in this narrow corridor with mesoscale guidance indicating CAPE
values in excess of 4000J/kg by late this afternoon pushing up
form the south. Bufkit model soundings show this CAPE to be
quite stout offering good support for vigorous updrafts, though
some mid level warming will present some CINH to be overcome
before initiation of deep convection. Expect the approaching
front will offer the necessary forcing to overcome the CINH and
trigger development of thunderstorms as it enters the region
from the west late this afternoon and moves across the region
this evening and exits off to the east before Midnight. Deep
layer shear ahead of the front is evident with 0-6km bulk shear
at or above 40kt and given the instability anticipate organized
storms to initiate and rapidly grow upscale with potential for
large to very large hail. Lapse rates are steep form the
boundary layer up through mid and upper levels with an
inverted-v also noted in model soundings, and given forecast
DCAPE values around 1500J/kg expect a very efficient wind
environment to facilitate strong, damaging wind gusts. After
discrete cells initiate, expect a shallow angle between the mean
wind field and the approaching front will allow for clustering
of storms and cold pool consolidation with a somewhat quick
transition to a linear MCS or one or more bowing segments that
will amplify outflow with potential for with gusts at or above
75mph. The greatest uncertainty in potential for severe weather
appears to be further to the northeast generally in the bounded
area both east of Hwy 83 and north of Hwy 91 where the lingering
effects from stable outflow may dampen convection. The severe
threat is expected to be progressive and exit the region to the
east before Midnight with quiet conditions for the overnight.

A sharp short wave will then dig a trof into the upper midwest and push
another cold front into the region late Monday into Monday night with
another round of showers and thunderstorms that will linger into
Tuesday morning. With the best instability off to our east expect
potential for severe storms will be limited but any storms east of Hwy
83 will bear monitoring closely.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 225 PM CDT Sun Jun 2 2024

By Tuesday night the front will be pushing off to the east with high
pressure surface and aloft building over the region. This will keep
quiet weather with above normal temperatures across central and
western Nebraska through midweek. Thereafter ensemble guidance
is in good agreement in continuing to build the ridge over the
western US gradually developing a westward lean to the ridge
axis over time. while this will keep us under northwest flow
aloft the flow will become more active with short waves sliding
down the face of the ridge. At the surface, high pressure moves
to our east and sets up southerly return flow of moisture with
90th percentile precipitable water values just off to our west.
Northwest flow aloft with moist southerly flow below will set
the stage for a return to more active weather by the end of the
week and heading into the weekend. While any severe threat
remains undefined, expect the potential for strong storms will
be increasing through next weekend due to the favorable shear
profiles and returning low level moisture. The gradual westward
shift to the upper ridge will also allow for a slight cooling
trend to temperatures closer to seasonal normals next weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 627 PM CDT Sun Jun 2 2024

For the KLBF terminal: In the next couple of hours, through 02z
there is a high probability for heavy rain (Visbys 2 SM), hail
and wind gusts to 60 KTS impacting the terminal. Thunderstorms
may linger in the vicinity of the terminal through 03z with
skies gradually clearing after 08z. Winds overnight will be
light and variable at under 10 KTS beyond that time. At the KVTN
terminal:
Some thunderstorms may impact the terminal through 02z this
evening with surface wind gusts up to 45 KTS. Visibilities may
reach 3SM if heavy rain develops. Thunderstorms should end after
03z with clearing skies thereafter.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Buttler
Hazardous weather outlook, Jun 2, 4:00 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
400 PM CDT Sun Jun 2 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-032100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
400 PM CDT Sun Jun 2 2024 /300 PM MDT Sun Jun 2 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This Afternoon and Tonight.

A Severe Thunderstorm Watch is in effect until 11pm CT. Scattered
thunderstorms across the panhandle late this afternoon are expected
to grow into a larger complex of storms farther east during the
evening. Some storms may be significantly severe, capable of very
large hail of 2 inches in diameter or greater, highly damaging wind
gusts of 75 mph or greater, brief tornadoes, and torrential rainfall
leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms are possible Monday, but the threat of
severe weather appears low. Storm chances increase again toward the
end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jun 2, 7:21 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
721 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     Tstm Wnd Gst     5 S North Platte        41.06N 100.75W
06/02/2024  M71 MPH          Lincoln            NE   Public

&&
Local storm report, Jun 2, 7:24 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
724 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     Tstm Wnd Gst     5 E North Platte        41.14N 100.68W
06/02/2024  M81 MPH          Lincoln            NE   Official NWS Obs

            KLBF gusted to 81 MPH at 722 PM CDT.

&&
Special weather statement, Jun 2, 7:31 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
731 PM CDT Sun Jun 2 2024

NEZ005-008-025-026-030115-
Brown NE-Eastern Cherry NE-Thomas NE-Blaine NE-
731 PM CDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CHERRY...BROWN...
NORTHWESTERN BLAINE AND NORTHEASTERN THOMAS COUNTIES THROUGH 815 PM
CDT...

At 731 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Johnstown to near Elsmere
to near Halsey. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ainsworth, Halsey, Johnstown, Purdum, Elsmere, Wood Lake, Hofeld
Lake, Raven, Moon Lake, Hawley Flats, Willow Lake State Wildlife
Management Area, Long Lake State Wildlife Management Area, Koshopah,
Antelope Peak, and Natwick.

This includes the following highways...
 Highway 183 between mile markers 196 and 202.
 Highway 20 between mile markers 222 and 247.
 Highway 2 between mile markers 215 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.

&&

LAT...LON 4267 9973 4189 9992 4190 10050 4263 10035
TIME...MOT...LOC 0031Z 285DEG 23KT 4249 10017 4218 10024 4190 10037

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Roberg
Local storm report, Jun 2, 7:33 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
733 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     Tstm Wnd Dmg     North Platte            41.13N 100.77W
06/02/2024                   Lincoln            NE   Emergency Mngr

            Reports of trees down all over town, power
            outage across almsot entire town. A
            powerline is down on front street in North
            Platte.

&&
Local storm report, Jun 2, 7:35 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
735 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     Tstm Wnd Gst     7 NE Mullen             42.11N 100.95W
06/02/2024  M60 MPH          Cherry             NE   Public

&&
Local storm report, Jun 2, 7:40 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
740 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     Tstm Wnd Gst     6 WSW Brady             40.99N 100.48W
06/02/2024  M58 MPH          Lincoln            NE   Public

&&

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:12 PM CDTSevere Thunderstorm Warning Destructive damage threatLBFLincoln33 min
Jun 2, 7:18 PM CDTTornado WarningLBFLogan, McPherson27 min
Jun 2, 7:25 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFFrontier, Hayes65 min
Jun 2, 7:25 PM CDTTornado WarningLBFFrontier, Lincoln35 min
Jun 2, 7:28 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Custer, Lincoln, Logan, McPherson, Thomas47 min
Jun 2, 7:31 PM CDTSpecial Weather StatementLBFBlaine, Brown44 min
Jun 2, 7:34 PM CDTSevere Thunderstorm Warning Destructive damage threatLBFCuster, Frontier, Lincoln41 min
Jun 2, 8:10 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Lincoln, Logan50 min
Jun 2, 8:41 PM CDTSevere Thunderstorm WarningLBFCuster49 min
Jun 2, 8:48 PM CDTTornado WarningLBFCuster27 min

Nearby

Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.